Scaling limit of stochastic 2D Euler equations with transport noises to the deterministic Navier–Stokes equations


We consider a family of stochastic 2D Euler equations in vorticity form on the torus, with transport-type noises and \(L^2\)-initial data. Under a suitable scaling of the noises, we show that the solutions converge weakly to that of the deterministic 2D Navier–Stokes equations. Consequently, we deduce that the weak solutions of the stochastic 2D Euler equations are approximately unique and “weakly quenched exponential mixing.”

This is a preview of subscription content, log in to check access.


  1. 1.

    G. Alberti, G. Crippa, A. L. Mazzucato, Exponential self-similar mixing and loss of regularity for continuity equations. C. R. Math. Acad. Sci. Paris352 (2014), no. 11, 901–906.

    MathSciNet  Article  Google Scholar 

  2. 2.

    G. Alberti, G. Crippa, A. L. Mazzucato (2019) Exponential self-similar mixing by incompressible flows. J. Amer. Math. Soc.32(2), 445–490.

    MathSciNet  Article  Google Scholar 

  3. 3.

    S. Albeverio, A. B. Cruzeiro, Global flows with invariant (Gibbs) measures for Euler and Navier–Stokes two-dimensional fluids. Comm. Math. Phys.129 (1990), 431–444.

    MathSciNet  Article  Google Scholar 

  4. 4.

    S. Albeverio, B. Ferrario, Uniqueness of solutions of the stochastic Navier–Stokes equation with invariant measure given by the enstrophy. Ann. Probab.32 (2004), 1632–1649.

    MathSciNet  Article  Google Scholar 

  5. 5.

    S. Attanasio, F. Flandoli, Zero-noise solutions of linear transport equations without uniqueness: an example, C. R. Math. Acad. Sci. Paris347 (2009), no. 13–14, 753–756.

    MathSciNet  Article  Google Scholar 

  6. 6.

    S. Attanasio, F. Flandoli. Renormalized Solutions for Stochastic Transport Equations and the Regularization by Bilinear Multiplicative Noise. Comm. Partial Diff. Eq. 36:8, 1455–1474.

  7. 7.

    D. Barbato, H. Bessaih, B. Ferrario. On a stochastic Leray-\(\alpha \) model of Euler equations. Stochastic Process. Appl.124 (2014), no. 1, 199–219.

    MathSciNet  Article  Google Scholar 

  8. 8.

    L. Beck, F. Flandoli, M. Gubinelli, M. Maurelli, Stochastic ODEs and stochastic linear PDEs with critical drift: regularity, duality and uniqueness. Electron. J. Probab.24 (2019), Paper No. 136, 72 pp.

  9. 9.

    P. Billingsley, Convergence of Probability Measures. Second edition. Wiley Series in Probability and Statistics: Probability and Statistics. A Wiley-Interscience Publication. John Wiley & Sons, Inc., New York, 1999.

  10. 10.

    D. Breit, E. Feireisl, M. Hofmanová, On solvability and ill-posedness of the compressible Euler system subject to stochastic forces. Anal. PDE13 (2020), no. 2, 371–402.

  11. 11.

    Z. Brzeźniak, M. Capiński, F. Flandoli, Stochastic partial differential equations and turbulence. Math. Models Methods Appl. Sci.1 (1991), no. 1, 41–59.

    MathSciNet  Article  Google Scholar 

  12. 12.

    Z. Brzeźniak, M. Capiński, F. Flandoli, Stochastic Navier-Stokes equations with multiplicative noise. Stochastic Anal. Appl.10 (1992), no. 5, 523–532.

    MathSciNet  Article  Google Scholar 

  13. 13.

    H. Brezis, Functional analysis, Sobolev spaces and partial differential equations. Springer Science and Business Media (2010).

  14. 14.

    Z. Brzeźniak, F. Flandoli, M. Maurelli, Existence and uniqueness for stochastic 2D Euler flows with bounded vorticity. Arch. Ration. Mech. Anal.221 (2016), no. 1, 107–142.

    MathSciNet  Article  Google Scholar 

  15. 15.

    T. Buckmaster, S. Shkoller, V. Vicol, Nonuniqueness of weak solutions to the SQG equation. Comm. Pure Applied Math.72 (2019), no. 9, 1809–1874.

    MathSciNet  Article  Google Scholar 

  16. 16.

    T. Buckmaster and V. Vicol, Nonuniqueness of weak solutions to the Navier-Stokes equation, Ann. of Math. (2)189 (2019), no. 1, 101–144.

    MathSciNet  Article  Google Scholar 

  17. 17.

    M. Chaves, K. Gawedzki, P. Horvai, A. Kupiainen, M. Vergassola, Lagrangian dispersion in Gaussian self-similar velocity ensembles. J. Statist. Phys.113 (2003), no. 5–6, 643–692.

    MathSciNet  Article  Google Scholar 

  18. 18.

    E. Chiodaroli, F. Feireisl, F. Flandoli, Ill posedness for the full Euler system driven by multiplicative white noise. Indiana J. Math., to appear, arXiv preprint arXiv:1904.07977.

  19. 19.

    P. Constantin, A. Kiselev, L. Ryzhik, A. Zlatos. Diffusion and mixing in fluid flow. Ann. of Math.168 (2008), no. 2, 643–674.

    MathSciNet  Article  Google Scholar 

  20. 20.

    D. Crisan, F. Flandoli, D.D. Holm, Solution properties of a 3D stochastic Euler fluid equation. J. Nonlinear Sci.29 (2019), no. 3, 813–870.

    MathSciNet  Article  Google Scholar 

  21. 21.

    G. Da Prato, A. Debussche, Two-Dimensional Navier–Stokes Equations Driven by a Space–Time White Noise. J. Funct. Anal.196 (2002), 180–210.

    MathSciNet  Article  Google Scholar 

  22. 22.

    C. De Lellis, L. Székelyhidi, The Euler equations as a differential inclusion. Ann. of Math. (2) 170 (2009), no. 3, 1417–1436.

    MathSciNet  Article  Google Scholar 

  23. 23.

    C. De Lellis, L. Székelyhidi (2012), The \(h\)–principle and the equations of fluid dynamics. Bull. American Math. Soc.49 (2012), no. 3, 347–375.

    MathSciNet  Article  Google Scholar 

  24. 24.

    R.J. DiPerna, P.L. Lions, Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math.98 (1989), no. 3, 511–547.

    MathSciNet  Article  Google Scholar 

  25. 25.

    T.D. Drivas, D.D. Holm, Circulation and energy theorem preserving stochastic fluids. Proc. Roy. Soc. Edinburgh Sect. A.

  26. 26.

    E. Fedrizzi, F. Flandoli, Noise prevents singularities in linear transport equations. J. Funct. Anal.264 (2013), no. 6, 1329–1354.

    MathSciNet  Article  Google Scholar 

  27. 27.

    F. Flandoli, D. Luo, Euler-Lagrangian approach to 3D stochastic Euler equations. J. Geom. Mech.11 (2019), no. 2, 153–165.

    MathSciNet  Article  Google Scholar 

  28. 28.

    F. Flandoli, D. Luo, \(\rho \)-white noise solutions to 2D stochastic Euler equations. Probab. Theory Relat. Fields175 (2019), no. 3–4, 783–832.

    MathSciNet  Article  Google Scholar 

  29. 29.

    F. Flandoli, D. Luo, Convergence of transport noise to Ornstein-Uhlenbeck for 2D Euler equations under the enstrophy measure. Ann. Probab.48 (2020), no. 1, 264–295.

    MathSciNet  Article  Google Scholar 

  30. 30.

    F. Flandoli, D. Luo, High mode transport noise improves vorticity blow-up control in 3D Navier–Stokes equations. arXiv preprint arXiv:1910.05742.

  31. 31.

    F. Flandoli, M. Maurelli, M. Neklyudov, Noise prevents infinite stretching of the passive field in a stochastic vector advection equation. J. Math. Fluid Mech.16 (2014), no. 4, 805–822.

    MathSciNet  Article  Google Scholar 

  32. 32.

    J. Foldes, M. Sy, Invariant measures and global well posedness for SQG equation. arXiv preprint arXiv:2002.09555.

  33. 33.

    L. Galeati, On the convergence of stochastic transport equations to a deterministic parabolic one. Stoch PDE: Anal Comp (2020).

  34. 34.

    I. Gyöngy, T. Martinez, On stochastic differential equations with locally unbounded drift. Czechoslovak Math. J.51 (2001) 763–783.

    MathSciNet  Article  Google Scholar 

  35. 35.

    M. Hofmanová, R. Zhu, X. Zhu, Non-uniqueness in law of stochastic 3D Navier–Stokes equations. arXiv preprint arXiv:1912.11841.

  36. 36.

    D.D. Holm, Variational principles for stochastic fluid dynamics. Proc. A.471 (2015), no. 2176, 20140963, 19 pp.

  37. 37.

    G. Iyer, A. Kiselev, X. Xu, Lower bounds on the mix norm of passive scalars advected by incompressible enstrophy-constrained flows. Nonlinearity27 (5) (2014) 973–985.

    MathSciNet  Article  Google Scholar 

  38. 38.

    N.V. Krylov, Controlled Diffusion Processes. Translated from the Russian by A. B. Aries. Applications of Mathematics, vol. 14. Springer, New York (1980).

  39. 39.

    S.B. Kuksin, The Eulerian limit for 2D statistical hydrodynamics. J. Statist. Phys.115 (2004), no. 1–2, 469–492.

    MathSciNet  Article  Google Scholar 

  40. 40.

    T.G. Kurtz, The Yamada–Watanabe–Engelbert theorem for general stochastic equations and inequalities. Electron. J. Probab.12 (2007), 951–965.

    MathSciNet  Article  Google Scholar 

  41. 41.

    M. Latocca, Construction of High Regularity Invariant Measures for the 2D and 3D Euler Equations and Remarks on the Growth of the Solutions. arXiv preprint arXiv:2002.11086.

  42. 42.

    D. Luo, Absolute continuity under flows generated by SDE with measurable drift coefficients. Stochastic Process. Appl.121 (2011), no. 10, 2393–2415.

    MathSciNet  Article  Google Scholar 

  43. 43.

    A. J. Majda, I. Timofeyev, E. Vanden Eijnden, A mathematical framework for stochastic climate models. Comm. Pure Applied Math.54 (2001), no. 8, 891–974.

    MathSciNet  Article  Google Scholar 

  44. 44.

    R. Mikulevicius, B. L. Rozovskii, Global \(L_2\)-solutions of stochastic Navier-Stokes equations. Ann. Probab. 33 (2005), no. 1, 137–176.

    MathSciNet  Article  Google Scholar 

  45. 45.

    M. Novack, Non-uniqueness of weak solutions to the 3D Quasi-Geostrophic equations. SIAM J. Math. Anal., (to appear). arXiv preprint arXiv:1812.08734.

  46. 46.

    C. Seis, Maximal mixing by incompressible fluid flows. Nonlinearity26 (2013), no. 12, 3279–3289.

    MathSciNet  Article  Google Scholar 

  47. 47.

    J. Simon, Compact sets in the space \(L^p(0,T; B)\). Ann. Mat. Pura Appl.146 (1987), 65–96.

    MathSciNet  Article  Google Scholar 

  48. 48.

    M. Sy, Invariant measure and long time behavior of regular solutions of the Benjamin-Ono equation, Analysis & PDE11 (2018), no. 8, 1841–1879.

    MathSciNet  Article  Google Scholar 

  49. 49.

    M. Sy, Invariant measure and large time dynamics of the cubic Klein-Gordon equation in 3D. Stoch. Partial Differ. Equ. Anal. Comput.7 (2019), no. 3, 379–416.

    MathSciNet  MATH  Google Scholar 

  50. 50.

    R. Temam, Navier–Stokes equations and nonlinear functional analysis. Second edition. CBMS–NSF Regional Conference Series in Applied Mathematics, 66. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1995.

  51. 51.

    Y. Yao and A. Zlatoš, Mixing and un-mixing by incompressible flows. J. Eur. Math. Soc. (JEMS)19 (2017), no. 7, 1911–1948.

    MathSciNet  Article  Google Scholar 

Download references


The authors would like to thank the referee for many valuable comments on the first version of the paper. The third named author is grateful to the financial supports of the grant “Stochastic models with spatial structure” from the Scuola Normale Superiore di Pisa, the National Natural Science Foundation of China (Nos. 11571347, 11688101), and the Youth Innovation Promotion Association, CAS (2017003).

Author information



Corresponding author

Correspondence to Dejun Luo.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Flandoli, F., Galeati, L. & Luo, D. Scaling limit of stochastic 2D Euler equations with transport noises to the deterministic Navier–Stokes equations. J. Evol. Equ. (2020).

Download citation


  • 2D Euler equations
  • Vorticity
  • Transport noise
  • Scaling limit
  • 2D Navier–Stokes equations

Mathematics Subject Classification

  • 35R60
  • 35Q31